Narcotics Withdrawal

Read this tip to make your life smarter, better, faster and wiser. LifeTips is the place to go when you need to know about Narcotics Treatment and other Substance Abuse topics.

What is it like to withdraw from heroin or other opiates?

Narcotics Withdrawal

Heroin and morphine have similar withdrawal patterns; dependencies on other opiates, such as Vicodin addiction, follow the same pattern but with less intensity. Withdrawal can pose medical risks and is best conducted in a hospital or drug treatment center.

Symptoms of opiate withdrawal include yawning, sweating, muscle and bone pain, insomnia, and fever. In addition, the patient can experience goosebumps, muscle spasms, and involuntary leg movements, a combination which led to the phrase "cold turkey" to describe an abrupt withdrawal from drug use.

Patients in heroin detox also experience irritability and anxiety, coupled with obsession with getting the drug. Those whose bodies have become damaged, either by the drug use itself or through such corollary ailments as infections from dirty needles, may even be at risk of death if not medically supervised during this time.

This initial phase lasts a few days to a week. However, lower-grade withdrawal symptoms may continue for up to six months after drug use ends. These include insomnia, poor appetite, muscle aches, and inability to tolerate stress or physical discomfort.

   

Comments

Nobody has commented on this tip yet. Be the first.



Name:


URL: (optional)


Comment:


Not finding the advice and tips you need on this Substance Abuse Tip Site? Request a Tip Now!


Guru Spotlight
Susan Sayour
Buy My Book